Illinois, 2004Damaging Wind in Illinois, April 20, 2004
April 20, 2004 · NWS ILX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 20, 8:15 PM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Apr 20, 8:15 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
915 PM CDT TUE APR 20 2004
.DISCUSSION...
CONVECTION WITH THE WARM FRONT HAS MOVED WELL NORTH OF THE FORECAST
AREA THIS EVENING. MEANWHILE...NEXT ROUND OF CONVECTION WITH THE
PRE-FRONTAL TROUGH IS NOW ENTERING THE NORTHWESTERN COUNTIES.
ALTHOUGH THE AIRMASS IS SLOWLY STABILIZING OVER CENTRAL ILLINOIS...
WIND FIELDS WILL STEADLY BECOME MORE FAVORABLE AS THE STRONG
SHORTWAVE OVER SOUTHWESTERN MISSOURI MOVES NORTHEAST. THERE WILL
STILL BE THE POTENTIAL FOR ADDITIONAL SEVERE WEATHER AFTER MIDNIGHT
WITH THIS ACTIVITY...SO WILL MAINTAIN HIGH/CATEGORICAL POPS FOR THE
REMAINDER OF THE NIGHT. LARGE HAIL AND ISOLATED WIND GUSTS WILL BE
THE PRIMARY SEVERE WEATHER MODE AS THE ATMOSPHERE DECOUPLES. AN
ISOLATED TORNADO CANNOT BE RULED OUT ALONG ANY BOW ECHES THAT
DEVELOP ALONG THE SQUALL LINE.
&&
.PREV DISCUSSION...LATEST SURFACE ANALYSIS HAD LOW PRESSURE CENTERED
OVER NORTHEAST NEBRASKA...WITH A WARM FRONT EXTENDING SOUTHEAST
ACROSS CENTRAL ILLINOIS AND A COLD FRONT EXTENDING SOUTH INTO THE
SOUTHERN PLAINS. MAIN FORECAST CONCERNS THROUGH THE NEXT FEW DAYS
REVOLVE AROUND SHOWER/THUNDERSTORM CHANCES AS THE COLD FRONT
APPROACHES AND MOVES THROUGH FORECAST AREA OVERNIGHT AND WEDNESDAY.
ATTENTION THEN TURNS TOWARD THE NEXT GOOD THREAT FOR PRECIPITATION
ON FRIDAY AS NEXT SYSTEM LIFTS TOWARD ILLINOIS.
12Z MODELS IN DECENT AGREEMENT INTO WEDNESDAY. THEN...THE GFS GOES
OFF ON ITS OWN WITH THE PLACEMENT OF THE FRONT WEDNESDAY AFTERNOON
AND THE ENERGY THAT RIDES ALONG IT (WITH ADDITIONAL SHOWERS/STORMS)
WEDNESDAY NIGHT AND THURSDAY. THE GFS IS CONTINUING TO HAVE OBVIOUS
CONVECTIVE FEEDBACK PROBLEMS AND ITS SOLUTION IS DISREGARDED.
GUIDANCE TEMPERATURES CLOSE AND REASONABLE...SO WILL NOT STRAY TOO
FAR.
SHORT TERM...TONIGHT THROUGH FRIDAY...
TONIGHT AND WEDNESDAY...NEBRASKA SURFACE LOW IS EXPECTED TO LIFT TO
EASTERN CANADA BY 00Z THURSDAY...WITH THE COLD FRONT EXTENDING
SOUTHWEST ACROSS SOUTHERN ILLINOIS AND INTO THE SOUTHERN PLAINS.
SHOWERS/THUNDERSTORMS TO DEVELOP AHEAD OF COLD FRONT TONIGHT ALONG A
PRE FRONTAL TROF AND SHARP LOW LEVEL THETA E RIDGE. DYNAMICS ARE
QUITE GOOD...WITH STRONG UPPER DIVERGENCE COURTESY OF A COUPLED JET
STRUCTURE AROUND THE BASE OF A DIGGING WAVE AND A 60 KT LOW LEVEL
JET POISED TO MOVE THROUGH ILLINOIS OVERNIGHT. THE PRECIPITATION
SHOULD ARRIVE IN FORECAST AREA WEST OF THE ILLINOIS RIVER AROUND
MIDNIGHT AND SPREAD EAST THROUGH THE NIGHT. THE PRECIPITATION WILL
LINGER ACROSS EASTERN SECTIONS OF THE FORECAST AREA INTO WEDNESDAY
MORNING. ONCE THE INITIAL SHOWERS/STORMS END IN THE MORNING...THE
QUESTION BECOMES WHETHER WE CAN DESTABILIZE ENOUGH AHEAD OF THE
ACTUAL COLD FRONT FOR CONVECTIVE REDEVELOPMENT. ENOUGH LOW LEVEL
MOISTURE IS PROGGED TO REMAIN OVER THE EASTERN SECTIONS OF THE
FORECAST AREA TO YIELD 1000-1500 J/KG OF CAPE. THIS INSTABILITY
SHOULD BE SUFFICIENT FOR SOME REDEVELOPMENT WITH FROPA IN THE
AFTERNOON OVER THE EAST...THOUGH THE DYNAMICS WILL NOT BE NEARLY AS
STRONG AS OVERNIGHT.
WEDNESDAY NIGHT AND THURSDAY...THE COLD FRONT IS EXPECTED TO STALL
OUT ACROSS THE OHIO VALLEY AND SOUTHERN PLAINS...LARGELY BRINGING
THE SHOWER/STORM THREAT TO AN END. A WAVE WILL MOVE ALONG THE
BOUNDARY LATE WEDNESDAY NIGHT INTO THURSDAY AND MAY BRING A FEW
SHOWERS/STORMS TO FAR SOUTHEAST SECTIONS OF FORECAST AREA.
THURSDAY NIGHT AND FRIDAY...A STRONG SHORT WAVE WILL DIVE INTO THE
PLAINS THURSDAY NIGHT AND CAUSE A LOW TO DEVELOP ACROSS THE FRONTAL
BOUNDARY IN THE SOUTHERN PLAINS. THIS LOW WILL LIFT THE BOUNDARY
BACK NORTH INTO ILLINOIS AS A WARM FRONT...ALONG WITH A RETURNED
THREAT OF SHOWER/THUNDERSTORMS.
LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...MODELS CONTINUE TO HAVE
PROBLEMS WITH AN EXPECTED PATTERN SHIFT AND CONTINUE TO TREND SLOWER
WITH THIS CHANGE. THIS WILL RESULT IN ACTIVE SOUTHWEST FLOW ALOFT
AND A WAVY FRONTAL BOUNDARY REMAINING IN THE VICINITY OF ILLINOIS
INTO EARLY SUNDAY...ALONG WITH THE THREAT OF SHOWERS/STORMS. A
DEEPER TROF IS EXPECTED TO FINALLY BUILD INTO THE REGION SUNDAY...
PERSISTING FOR THE REST OF THE PERIOD. WILL KEEP FORECAST DRY AFTER
SATURDAY...THOUGH THERE ARE HINTS OF SHORT WAVE ENERGY DIVING INTO
THE MEAN TROF THAT WILL POTENTIALLY CAUSE SHOWERS. HOWEVER...THE
THREAT IS TOO LOW AND TIMING TOO UNCERTAIN TO WARRANT MENTION AT
THIS TIME.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&
04/BAK
Hazardous weather outlook, Apr 20, 10:30 AM CST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1130 AM CDT TUE APR 20 2004
ILZ027>031-036>038-040>044-047>054-061-211200-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-
MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-
STARK-TAZEWELL-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...DECATUR...GALESBURG...
HAVANA...JACKSONVILLE...LINCOLN...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1130 AM CDT TUE APR 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
WARM MOIST AIR WILL COMBINE WITH A WARM FRONT MOVING NORTH THIS
AFTERNOON TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE AREA. SOME
OF THESE STORMS COULD BECOME SEVERE...LATE THIS AFTERNOON AND
TONIGHT. THE AREA WITH THE GREATEST THREAT IS FROM SPRINGFIELD
SOUTHWEST. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREAT WITH
THESE STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK AND INTO THE
WEEKEND...BRINGING MORE SHOWERS AND THUNDERSTORMS FOR THURSDAY
THROUGH SATURDAY.
.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FOR LATE THIS AFTERNOON AND
TONIGHT.
ILZ045-046-055>057-211200-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-VERMILION-
INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE AND MATTOON
1130 AM CDT TUE APR 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTCENTRAL ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
WARM MOIST AIR WILL COMBINE WITH A WARM FRONT MOVING NORTH THIS
AFTERNOON TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE AREA.
THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA WEDNESDAY MORNING
AND BRING MORE SHOWERS AND THUNDERSTORMS TO THE AREA. THESE STORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK AND INTO THE
WEEKEND...BRINGING MORE SHOWERS AND THUNDERSTORMS FOR THURSDAY
THROUGH SATURDAY.
.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
ILZ062-063-066>068-071>073-211200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE
1130 AM CDT TUE APR 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A WARM FRONT MOVING NORTH OF I-70 THIS AFTERNOON WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA WITHIN THE WARM
SECTOR. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A COLD FRONT WILL MOVE THROUGH THE AREA WEDNESDAY MORNING AND BRING
MORE SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF THESE STORMS
COULD BECOME SEVERE WEDNESDAY MORNING SOUTHEAST OF INTERSTATE 70. THE
PRIMARY THREAT WITH THESE STORMS WOULD BE LARGE HAIL AND DAMAGING
WINDS.
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE REMAINDER OF THE
WEEK AND INTO THE WEEKEND...BRINGING MORE SHOWERS AND THUNDERSTORMS
FOR THURSDAY THROUGH SATURDAY.
.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY MORNING.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:
HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.
AUTEN/HUETTL
In the hours before
Local storm report, Apr 20, 6:15 PM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
715 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM TORNADO 3 NW TUSCOLA 39.80N 88.28W
04/20/2004 DOUGLAS IL EMERGENCY MNGR
SAME TORNADO WITH MULTIPLE TOUCHDOWNS IN DOUGLAS AND
CHAMPAIGN COUNTIES. INITIAL TOUCHDOWN AT THIS
LOCATION...DAMAGED A HOUSE AND BARN...WITH A SECOND HOUSE
DAMAGED...MACHINE SHED AND GARAGE DESTROYED. DEBRIS PATH
OF 1 TO 1.5 MILES REPORTED BY ESDA.
0210 PM TORNADO 2 SW PESOTUM 39.89N 88.30W
04/20/2004 CHAMPAIGN IL EMERGENCY MNGR
TOUCHDOWN OF SAME TORNADO...BARN DAMAGED CONTAINING
ANTIQUE TRACTORS.
0232 PM TORNADO 3 NE PHILO 40.03N 88.12W
04/20/2004 CHAMPAIGN IL TRAINED SPOTTER
TRAINED SPOTTER REPORTED A BRIEF TORNADO TOUCHDOWN AT THE
INTERSECTION OF COUNTY ROADS 1900E AND 1100N. STARTING TO
DISSIPATING NOW. SAME TORNADO...MULTIPLE TOUCHDOWNS.
0445 PM HAIL HAVANA 40.30N 90.06W
04/20/2004 1.75 INCH MASON IL TRAINED SPOTTER
0514 PM TORNADO 1 W CAMP GROVE 41.08N 89.65W
04/20/2004 MARSHALL IL EMERGENCY MNGR
TORNADO DESTROYED BARN
0521 PM TORNADO 8 W HENRY 41.11N 89.52W
04/20/2004 MARSHALL IL EMERGENCY MNGR
TORNADO ON THE GROUND.
0600 PM HAIL ANCHOR 40.57N 88.54W
04/20/2004 0.88 INCH MCLEAN IL EMERGENCY MNGR
0622 PM HAIL 1 W EL PASO 40.74N 89.03W
04/20/2004 0.88 INCH WOODFORD IL EMERGENCY MNGR
&&
GOETSCHSpecial weather statement, Apr 20, 7:47 PM CST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
847 PM CDT TUE APR 20 2004
ILC019-039-041-045-057-095-107-113-115-123-125-129-143-147-169-175-
179-183-203-210200-
CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-PEORIA-PIATT-SCHUYLER-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...GALESBURG...HAVANA...LINCOLN AND PEORIA
847 PM CDT TUE APR 20 2004
...TORNADO WATCH HAS BEEN CANCELLED FOR PORTIONS OF CENTRAL
ILLINOIS...
THE NATIONAL WEATHER SERVICE HAS CANCELLED FOR THE FOLLOWING COUNTIES
IN CENTRAL ILLINOIS...
CHAMPAIGN...DE WITT...DOUGLAS...EDGAR...FULTON...KNOX...LOGAN...
MACON...MARSHALL...MASON...MCLEAN...MENARD...PEORIA...PIATT...
SCHUYLER...STARK...TAZEWELL...VERMILION...AND WOODFORD.
THE THREAT FOR SEVERE WEATHER HAS DIMINISHED THIS EVENING.
HOWEVER...ANOTHER AREA OF STRONG TO SEVERE THUNDERSTORMS MOVING
EASTWARD ACROSS MISSOURI MAY AFFECT THE AREA AFTER MIDNIGHT.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Apr 20, 9:51 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1051 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM TORNADO 3 NW TUSCOLA 39.80N 88.28W
04/20/2004 DOUGLAS IL EMERGENCY MNGR
SAME TORNADO WITH MULTIPLE TOUCHDOWNS IN DOUGLAS AND
CHAMPAIGN COUNTIES. INITIAL TOUCHDOWN AT THIS
LOCATION...DAMAGED A HOUSE AND BARN...WITH A SECOND HOUSE
DAMAGED...MACHINE SHED AND GARAGE DESTROYED. DEBRIS PATH
OF 1 TO 1.5 MILES REPORTED BY ESDA.
0210 PM TORNADO 2 SW PESOTUM 39.89N 88.30W
04/20/2004 CHAMPAIGN IL EMERGENCY MNGR
TOUCHDOWN OF SAME TORNADO...BARN DAMAGED CONTAINING
ANTIQUE TRACTORS.
0232 PM TORNADO 3 NE PHILO 40.03N 88.12W
04/20/2004 CHAMPAIGN IL TRAINED SPOTTER
TRAINED SPOTTER REPORTED A BRIEF TORNADO TOUCHDOWN AT THE
INTERSECTION OF COUNTY ROADS 1900E AND 1100N. STARTING TO
DISSIPATING NOW. SAME TORNADO...MULTIPLE TOUCHDOWNS.
0445 PM HAIL HAVANA 40.30N 90.06W
04/20/2004 1.75 INCH MASON IL TRAINED SPOTTER
0514 PM TORNADO 1 W CAMP GROVE 41.08N 89.63W
04/20/2004 MARSHALL IL EMERGENCY MNGR
TORNADO DESTROYED BARN. FROM HENRY COUNTY ESDA.
0521 PM TORNADO 8 W HENRY 41.11N 89.36W
04/20/2004 MARSHALL IL EMERGENCY MNGR
FROM MARSHALL COUNTY ESDA AND HENRY CITY ESDA. SEVERAL
OUTBUILDINGS DESTROYED ABOUT 9 WEST OF HENRY.
0523 PM TORNADO 6 WNW HENRY 41.15N 89.47W
04/20/2004 MARSHALL IL EMERGENCY MNGR
HENRY CITY ESDA REPORTED SIGHTING ONE FUNNEL AND ONE
TORNADO AT THE SAME TIME.
0540 PM TORNADO 1 W VICTORIA 41.03N 90.11W
04/20/2004 KNOX IL EMERGENCY MNGR
TOUCHDOWN NEAR COUNTY ROADS 2500N AND 1700E...JUST NORTH
OF ROUTE 167. ONE FARM BUILDING COMPLETELY DESTROYED.
0600 PM HAIL ANCHOR 40.57N 88.54W
04/20/2004 0.88 INCH MCLEAN IL EMERGENCY MNGR
0622 PM HAIL 1 W EL PASO 40.74N 89.03W
04/20/2004 0.88 INCH WOODFORD IL EMERGENCY MNGR
&&
GOETSCHLocal storm report, Apr 20, 10:39 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1139 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST PEKIN 40.57N 89.63W
04/20/2004 60 MPH TAZEWELL IL NWS EMPLOYEE
ON SOUTH SIDE OF PEKIN.
&&
GEELHARTThunderstorm Wind, Sangamon
- When
- April 20, 11:30 PM CST
- Where
- Sangamon County, 1 mi W of Springfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.800, -89.667
Thunderstorm winds blew down a couple of trees and tree limbs. Also, a cupola was blown off of a house. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, April 20, 20048 deaths · 7 injured · $5.1 million · F3 · 29 events
- Tornado in Illinois, April 20, 20045 injured · $8.0 million · F2 · 1 event
- Tornadoes and Hail in Indiana, April 20, 20049 injured · $5.8 million · F1 · 9 events
- Tornadoes and Hail in Illinois, April 20, 2004$315,000 · F1 · 10 events
- Tornadoes in Indiana, April 20, 2004$100,000 · F1 · 6 events
- Tornado in Iowa, April 20, 2004$30,000 · F1 · 1 event
- Tornado and Hail in Oklahoma, April 20, 2004$10,000 · F0 · 36 events
- Hail in Illinois, April 20, 2004$30,000 · 2.5 in hail · 1 event
- Hail and Damaging Winds in Oklahoma, April 20, 20041.75 in hail · 11 events
- Lightning Strike in Iowa, April 20, 2004$15,000 · 1 event
- Rip Current in Florida, April 20, 20041 injured · 1 event
- Tornadoes and Hail in Nebraska, April 20, 2004F0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392894.